North Dakota, 2010Flash Flood in North Dakota, March 19 to 20, 2010
March 19 to 20, 2010 · NWS FGF · 1 event in 1 county or zone
As the spring melt season progressed, an ice jam caused flash flooding along the Turtle River at Manvel.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As the spring melt season progressed, an ice jam caused flash flooding along the Turtle River at Manvel.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 19, 8:04 PM CST, 21 minutes earlier.
Area forecast discussion, Mar 19, 8:04 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
904 PM CDT FRI MAR 19 2010
.DISCUSSION...
LATEST VISIBLE SATELLITE BEFORE SUNRISE SHOWED CU FIELD GRADUALLY
DISSIPATING...HOWEVER RADAR DOES SHOW CLOUDS OVER THE WESTERN
ZONES. OVERALL...CURRENT FORECAST CONCERNS ARE TEMPS AND CLOUD
TRENDS. WITH DECREASE IN CU FIELD TO THE EAST HAVE CUT BACK ON SKY
COVER AND KEPT MOSTLY CLOUDY WORDING IN THE WEST THROUGH AT LEAST
MIDNIGHT. CURRENT TEMP CURVES ARE IN VERY GOOD SHAPE...ALTHOUGH
THE LAST HOUR WAS ABOUT TWO DEG HIGH ACROSS THE CWA. HAVE DROPPED
A FEW DEG OF OVERNIGHT LOWS AND WILL LOOK AT THE 9 PM OBS PRIOR TO
SEND OUT UPDATED GRIDS/ZONES. TEMPS WILL DROP INTO MID
TEENS...SLOWING THE MELTING PROCESS. MORE ON TEMPS IMPACTS ON
CURRENT HYDROLOGY SITUATION IN THE HYDRO SECTION BELOW.
&&
.AVIATION...
DEPARTING LOW PRES AND APPROACHING HIGH WILL LEAD TO IMPROVING
CONDITIONS...AS AN REMAINING CLOUDS SCATTER...AND THEN CLEAR THIS
EVENING. ALSO...WITH WEAKENING GRADIENT...WINDS WILL BECOME LIGHT
TONIGHT...THOUGH WITH RETURN FLOW ON SAT WINDS WILL BACK AND BECOME
GUSTY...ESPECIALLY IN NODAK.
&&
.HYDROLOGY...
NO MEASURABLE PRECIPITATION IS EXPECTED THROUGH THE
WEEKEND...WITH JUST A FEW FLURRIES TODAY. A SYSTEM WILL MOVE INTO
THE AREA EARLY NEXT WEEK...AND MAY BRING A MIX OF RAIN AND SNOW.
THIS SYSTEM WILL LIKELY HAVE LITTLE IMPACT ON THE RIVERS. SNOW
WOULD BE MORE LIKELY IN THE N VALLEY WHILE RAIN OR SNOW MORE
LIKELY IN THE S RED RIVER VALLEY. TEMPS HAVE FALLEN WELL BELOW
FREEZING AND THIS WILL EVENTUALLY SLOW DOWN RUNOFF INTO THE
RIVERS. N WINDS WILL DIMINISH BY LATE AFTERNOON.
ON THE RED...HIGH WATER STAGES ARE PROJECTED TO OCCUR OVER THE
WEEKEND OR EARLY NEXT WEEK FROM FARGO THROUGH OSLO. OSLO WAS RISING
AT A MORE RAPID CLIP DUE TO SOME UPSTREAM ICE. STILL LOOKING FOR
END OF MONTH FOR WAVE CREST TO CLEAR PEMBINA AND MOVE TO OUR
NEIGHBORS TO THE N.
THE MAIN ICE ISSUES ARE NEAR LISBON...KINDRED AND ENDERLIN. ICE WAS
NOT FLOWING AT ALL NEAR KINDRED. THE SHEYENNE AT VALLEY CITY IS NOW
PROJECTED TO CREST BELOW FLOOD STAGE...BUT THIS IS DEPENDENT ON
FULL EFFECT OF 3400 CFS RELEASES FROM BALDHILL.
THE ABSARAKA DAM ON SWAN CREEK UPSTREAM OF CASSELTON CONTINUES TO
REMAIN INTACT...ALTHOUGH SOME EROSION WAS CONTINUING. AT THIS
POINT...THE SITUATION IS BEING MONITORED CLOSELY BY CASS COUNTY AND
THE NATIONAL GUARD.
WEST FARGO...HARWOOD...HENDRUM...SHELLY AND CLIMAX WILL CONTINUE TO
BE BACKWATER AFFECTED FROM THE MAIN STEM RED RIVER. HILLSBORO
TRENDING TOWARD MAJOR BUT RATE OF RISE HAS DECREASED RECENTLY AND
WILL NOT RAISE WARNING SEVERITY AT THIS TIME.
MANY MN TRIBUTARIES NEAR THE RED RIVER ARE FORECAST TO HOLD STEADY OR
FALL. MN SITES FORECAST TO RISE NEAR THE RED RIVER WILL BE THOSE
AFFECTED BY BACKWATER.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNING FOR RICHLAND...RANSOM...SARGENT...CASS...
BARNES...TRAIL...STEELE...GRIGGS...GRAND FORKS...EASTERN WALSH...
AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNING FOR KITTSON...WESTERN MARSHALL...WESTERN
POLK...NORMAN...CLAY AND WILKIN COUNTIES.
&&
SPEICHER
Hazardous weather outlook, Mar 19, 4:36 AM CST, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
536 AM CDT FRI MAR 19 2010
MNZ001>004-007-029-NDZ008-016-027>030-038-039-049-052-053-201045-
WEST POLK-NORMAN-CLAY-KITTSON-WEST MARSHALL-WILKIN-PEMBINA-
EASTERN WALSH COUNTY-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-
RANSOM-SARGENT-RICHLAND-
536 AM CDT FRI MAR 19 2010
...AREAL FLOOD WARNINGS REMAIN IN EFFECT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN
LOW LYING AREAS ACROSS THE ENTIRE RED RIVER VALLEY. COLDER
TEMPERATURES WILL ALSO CAUSE ICE TO FORM NEAR ANY SLOW MOVING
BODIES OF WATER. INFORMATION ON RIVER FLOODING CAN BE FOUND IN
FLOOD WARNINGS AND FLOOD STATEMENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE WILL BE A CHANCE FOR SOME SNOW OR RAIN EARLY NEXT
WEEK IN THE RED RIVER VALLEY...BUT NO MAJOR STORMS ARE IN SIGHT.
FLOODING WILL REMAIN A CONCERN THROUGH NEXT WEEK THROUGHOUT THE
RED RIVER VALLEY AS WATER IN THE RIVER SYSTEMS CONTINUES TO
FLOW.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.
NDZ006-007-014-015-024-026-054-201045-
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-WESTERN WALSH COUNTY-
536 AM CDT FRI MAR 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
COLDER TEMPERATURES WILL CAUSE STANDING BODIES OF WATER TO
FREEZE...AND LOCAL RUNOFF WILL END THROUGH TONIGHT IN THE DEVILS
LAKE BASIN. INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD
WARNINGS AND FLOOD STATEMENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE FOR SNOW ON MONDAY AND TUESDAY IN THE DEVILS
LAKE BASIN. AT THIS TIME ACCUMULATIONS SHOULD BE ON THE LIGHT SIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-201045-
ROSEAU-LAKE OF THE WOODS-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-
RED LAKE-EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WEST OTTER TAIL-
EAST OTTER TAIL-WADENA-GRANT-
536 AM CDT FRI MAR 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
THE FLOODING THREAT IN WESTERN MINNESOTA CONTINUES TO DECREASE.
INFORMATION ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND
FLOOD STATEMENTS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS THE CHANCE FOR SNOW OR RAIN EARLY NEXT WEEK IN WESTERN
MINNESOTA. AT THIS TIME...ANY ACCUMULATIONS SHOULD BE ON THE LIGHT
SIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
DK
Flash Flood, Grand Forks
- When
- March 19, 8:25 PM CST to March 20, 8:00 AM CST
- Where
- Grand Forks County, 4 mi NW of Manvel to 4 mi SW of Manvel
- Cause
- Ice Jam
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 48.111, -97.231
Water rose rapidly near Manvel due to a downstream ice jam and backwater on the Turtle River. Water rose over three feet and threatened homes nearest the river, with some homes requiring emergency sandbag protection. Breakout flows from the river also flooded the golf course and overtopped highway 33 to the west of town.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Colorado, March 19, 20102 deaths · 1 event
- Winter Storm and Winter Weather in Kansas, March 19 to 21, 201020 injured · $127,000 · 26 events
- Winter Storm and Winter Weather in Oklahoma, March 19 to 21, 20101 death · 6 injured · 26 events
- Winter Weather in Wisconsin, March 19 to 20, 20107 injured · 11 events
- Winter Weather in Iowa, March 19 to 20, 201021 events
- Winter Storm and Winter Weather in Texas, March 19 to 20, 201018 events
- Winter Storm in Colorado, March 19 to 20, 201017 events
- Heavy Snow in New Mexico, March 19 to 20, 201013 events
- Winter Weather in Illinois, March 19 to 20, 201013 events
- Heavy Snow in Iowa, March 19 to 20, 20109 events
- Winter Storm and Heavy Snow in Kansas, March 19 to 21, 20108 events
- Winter Storm in Kansas, March 19 to 21, 20107 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215705.